Forum

Baclofen

I’ve recently started on baclofen for my legs. (spastic paraparesis) I’ve only been on them for about 3 weeks, but have noticed my legs are getting ‘stiffer’ I haven’t had as many spasms which is good but am very confused that a muscle relaxant would cause my muscles to get stiffer!! Is this suposed to happen? Maybe until your body gets used to the new drug?? Any ideas? Thank you :slight_smile:

im on baclofen now for 1 month and like you my twitches have stopped or the feeling like i was constantly falling off cliffs lol but physio said that my legs are still really stiff , so maybe we need our dose increased

Hi Jules,

I’ve noticed a slight, paradoxical INCREASE in cramps, the last couple of times I raised the dose - but only for a day or two - not three weeks later.

Overall, I’ve not found Baclofen increases stiffness. Is it possible it’s just coincidence, and that you might be having a relapse - nothing to do with Baclofen?

Tina

I was prescribed Baclofen when I was diagnosed in 2009. I was on 30mg a day and my legs were always stiff. The Neuro suggested increasing the dose gradually to 50mg a day but at 40mg I had no strength in my legs. By then I was having monthly infusions of Tysabri and so very gradually stopped taking Baclofen and haven’t noticed the difference. I have never had a muscle spasm / cramps so maybe not the right drug for me. Hope it works for you.

Peter

Thanks for your replies…

The stiffness seemed to have gotten worse over the last couple of weeks… maybe it is a coincidense?? Maybe the neuro knew something he didn’t want to share with me, and thats why he’s put me on baclofen?? I don’t know (who can work how neuro’s minds work!!! lol)

I don’t tend to have relapses, I either have PPMS or HSP neuro undecided!! But I do have Spastic paraplegia in both legs. My legs have been getting very slowly worse over a good length of time… it’s just weird they decide to get much worse now… although when I think about it, the reason I contacted my neuro (a few months earlier than I was due to see him) was that I felt my legs were becoming much worse!! Maybe I have just answered my own question??? It’s just strange they got a lot stiffer when taking the baclofen when I thought baclofen was a muscle relaxant? And I was worried about them getting too weak!

I am only on 20mg a day, but the neuro has asked me to go to my gp after about 4 weeks to increase it?? Maybe that is what I need? In fact I am due to see GP next week for the increase…

Don’t you just wish you had a crystal ball sometimes!!! Humph!!

Oh and is it normal to become more tired on baclofen ? I also seem to be much tireder since taking them too… or again culd be coincidense??

x

Hi,

A couple of things about Baclofen. One is that it does take about three weeks to reach optimal blood levels so it can take a while to start working. Also a lot of doctors do gradually increase the dose up so you might need to check to see whether you need to have the dose increased.

I was on Baclofen for years and still struggled with spasms and stiffness and ever increasing worsening of spasticity. As the spasticity and spasms worsened my neuro increased the dose. Over the years I fluctuated on doses of between 30mg and 90mg a day but I never achieved freedom from the spasms and stiffness.

Over the last year I have been on 50mg a day and recently the spasticity got really severe and the dose was increased to 75mg. My neuro then took me off it all together as she thought it was making me too weak and wobbly but what was really interesting was that within a week of coming of it I have NO spasms at all. And for the first time in over 2 years I am walking short distances without my crutches.

In my case the Baclofen was causing a paradoxical worsening of the stiffness and spasms which in turn was being treated with yet more Baclofen which increased the stiffness etc etc… Mind you, a paradoxical reaction to Baclofen is not all that common so in your case I would think it is more likely to be a matter of the dose still needing tweaking.

Do have a talk to your Dr or MS Nurse if you are not sure of the effects of the Baclofen and double check the dosage with them.

Hope it all settles for you,

Belinda

Hi again Jules,

Many people report increased fatigue as a side-effect of Baclofen. I don’t personally feel I’m affected, but neuro thinks I am, and wants me to cut down. I’m not happy with this, as I have found it helps greatly, and cutting down causes a deterioration in walking.

My GP has happily told me to ignore the neuro, as she says I was reporting fatigue BEFORE I ever took the Baclofen: so she, like me, doesn’t think it’s all down to that.

I have another neuro appt. in October, to discuss how I’ve been getting on cutting down. Which will be a bit awkward, as I haven’t really bothered trying.

Tina

x

Hi I take baclofen but in the liquid, only have it when I feel a spasm coming on, I find this works really well and I don’t get any side effects Hope you feel better soon Jane x

Baclofen takes time to get into the system and you should be reviewed by your GP every 28 days.The dose maybe upped slowly over a period of time.

I am now taking 20 mg Baclofen 4 times per day.When I first up the dose I do feel a little off,dizzy and sickly at times but then my system gets used to the changes.

Although the spasms are less frequent I still get strong jerky spasms,I also have very strong tremors in my legs,however this could be down to the MS and not the Baclofen.I still get partial to full body ridgidness at night while sleeping.I do feel better taking it rather than not taking it,I know it is not a cure but it certainly helps.

Some times we need to take a medication over a period of time and increase the dose if after so many weeks it is not helping or you feel worse see your GP and see if they can try something else.

Charlie,x